Alert archive / Michigan / Winter Storm Warnings in 2008

Winter Storm Warning 1, NWS Marquette, MI

January 29, 20086 counties in Michigan

NWS Marquette, MI issued this winter storm warning at Jan 29, 2008, 5:43 AM EST for 6 counties in Michigan. It took effect at Jan 29, 2008, 12:28 PM EST. It was in force for 28 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 29, 2008, 5:43 AM EST (10:43 UTC)
In effect from
Jan 29, 2008, 12:28 PM EST
Expired
Jan 30, 2008, 4:00 PM EST
In force
28 hr
Issued by
NWS Marquette, MI

Counties Delta County, MI, Dickinson County, MI, Iron County, MI, Menominee County, MI, Ontonagon County, MI, Schoolcraft County, MI

The radar

The Marquette radar (KMQT), 54 km from the middle of the area, began a volume at 10:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 10.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2008-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2008-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1161 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this winter storm warning went out at Jan 29, 4:45 AM EST, 58 minutes earlier.

Area forecast discussion, Jan 29, 4:45 AM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
445 AM EST TUE JAN 29 2008

.SYNOPSIS...
MIXED RAIN AND SNOW SHIFTING ACROSS THE UPPER PENINSULA THIS MORNING
IN WARM SECTOR OF STRONG 982MB SFC LOW NEAR THUNDER BAY ONTARIO.
ALTHOUGH SFC TEMPS ARE MAINLY IN THE MID-UPR 30S ACROSS THE
CWA...HEAVIEST PCPN TOOK FORM OF MAINLY SNOW DUE TO STRONGER LIFT
LEADING TO DYNAMIC COOLING OF ELEVATED WARM LAYER. WHERE PCPN IS
LIGHTER...IT IS TAKING THE FORM OF RAIN. NOT MUCH IN WAY OF PCPN
NOTED UPSTREAM TO THE ARCTIC COLD FRONT OVER CNTRL MN. EXPECT LULL
IN PCPN ONCE THIS CURRENT ACTIVITY EXITS BY SUNRISE. BY AFTN... ATTN
TURNS TO ARCTIC FRONT PROGRESSION AND DEVELOPMENT OF SYSTEM OVER
CNTRL PLAINS. DRY AIR ON 00Z SOUNDINGS PROHIBITING ANY PCPN YET OVER
KS/MO...BUT SOME PATCHY LGT SNOW IS BREAKING OUT OVER WESTERN NEB AS
SHORTWAVE OVR CO EDGES EAST. THIS SYSTEM WILL SERVE AS MAIN
INSTIGATOR TO BRING A WIDESPREAD SNOW TO THE EAST HALF OF UPPER
MICHIGAN TONIGHT.

&&

.DISCUSSION...
IMPACT OF THE MERGING OF THE ARCTIC AIR WITH CNTRL PLAINS SYSTEM
DRIVES THE MAIN ISSUES OF THE FORECAST...WHICH INCLUDE WHAT TO DO
WITH CURRENT WATCH HEADLINES AND WHETHER THERE IS A NEED FOR ANY
ADDITIONAL HEADLINES.

TRACK OF SFC LOW WITH CNTRL PLAINS SYSTEM IS CRITICAL FOR FORECAST
DETAILS. PREFERRED A NAM/CANADIAN SOLUTION THAT TRACKS 978MB SFC LOW
OVER NRN LWR MI BTWN 00Z-06Z TONIGHT. THIS IS BTWN FARTHER WEST
RUC13/ECMWF AND FARTHER EAST GFS. ALSO...LIKE THE TIGHTER PRESSURE
FIELDS/STRONGER WINDS FM THE NAM/CANADIAN AS THEY SEEM TO HAVE BEST
IDEA OF HOW THE LOW/ARCTIC AIR INTERACTS WITH THE WARMER GREAT LAKES.

THAT SAID...THINK QPF FM THE NAM IS TOO LOW CONSIDERING THE STRENGTH
OF THE DEVELOPING SYSTEM AND FACT THAT PWATS ADVECTING INTO THE
REGION WILL BE AT LEAST 200 PCT OF NORMAL. LIKE OUTPUT FM REGIONAL
CANADIAN QPF AND HPC GUIDANCE...INDICATING UP TO 0.3 INCH AS FAR
WEST AS ESC AND OVR 0.8 INCH OVER FAR EASTERN U.P. SNOW RATIOS START
OUT LOW BUT EVENTUALLY SETTLE INTO VALUE NEAR CLIMO...16:1...AND
THIS YIELDS 3-6 INCHES OF SNOW EAST OF A LINE FM MUNISING TO
ESCANABA MOSTLY BTWN 00Z-12Z WED. AS A RESULT...POSTED A WINTER
STORM WARNING FOR DELTA AND SOUTHERN SCHOOLCRAFT.

ARCTIC FRONT CONTINUES TO PLOW ACROSS CWA THIS EVENING. H92/H85
TEMPS FALL BLO -25C BY 06Z AND AROUND -30C OVER WEST INTERIOR BY 12Z
WED. STRONG WINDS DEVELOPING ADDING TO THE ONGOING HAZARD WITH
BLOWING SNOW AND VERY LOW WIND CHILLS. AS SFC LOW LIFTS INTO LWR
MI...WINDS TURN TO THE WNW AND INCREASE IN ALL AREAS. BLYR WINDS
STRONGEST OVER LK SUPERIOR AS PRESSURE GRADIENT IS AN IMPRESSIVE 22
MB FM DLH TO SSM. EXPECTING SUSTAINED WINDS TO 35 KT WITH GUSTS AOA
40 KT OVER KEWEENAW PENINSULA AND CLOSE TO LAKE SUPERIOR EAST OF
MARQUETTE. FARTHER INLAND...SHOULD SEE SUSTAINED WINDS 20 KT WITH
GUSTS EXCEEDING 30 KT. STRONG WINDS...INCREASING LK EFFECT
SNOW...AND THE POTENTIAL FOR WHITEOUT CONDTIONS FOR KEWEENAW AND IN
SNOWBELTS EAST OF MARQUETTE LEAD TO THE UPGRADING OF THE PREVIOUS
BLIZZARD WATCH TO BLIZZARD WARNINGS FOR HOUGHTON...KEWEEENAW...
ALGER...AND LUCE COUNTIES. THE OTHER NW FLOW LK EFFECT AREAS THAT
WERE IN THE BLIZZARD WATCH ARE SWITCHED TO A WINTER STORM WARNING
WITH THE EXPECTATION THAT STRONGEST WINDS AND BLSN/SEVERELY REDUCED
VSBY WILL BE TOO LOCALIZED TO JUSTIFY A BLIZZARD WARNING.

FOR ALL OTHER AREAS NOT WITHIN A BLIZZARD OR WINTER STORM WARNING
DECIDED TO ISSUE THE CATCH ALL WINTER WEATHER ADVISORY FOR A PERIOD
OF ACCUMULATING SNOW MAINLY THIS AFTN INTO THE EVENING...STRONG
WINDS/BLOWING SNOW...AND FALLING TEMPS/STRONG WINDS LEADING TO ADVY
LEVEL WIND CHILLS. ARCTIC AIR NOT MODIFIED ONE BIT IN FAR SW
INTERIOR AS WINDS ARE FM THE WNW SO IT DOES APPEAR THAT WIND CHILLS
MAY REACH 35 TO 40 BLO ZERO AS IS OCCURRING OVER ND RIGHT NOW. SO...
FOR GOGEBIC AND IRON...ISSUED AN ADDITIONAL WIND CHILL WATCH FOR
LATE TONIGHT INTO WED AM.

ALL HEADLINES CURRENTLY SET TO EXPIRE WED AFTN AS WINDS BEGIN TO
DIMINSH. COULD SEE NEED FOR A LK EFFECT ADVY CONTINUING ON KEWEENAW
INTO THU AS CONVERGENT WEST FLOW DEVELOPS WED NIGHT INTO THU AM. NOW
APPEARS THAT NEXT SYSTEM WILL BYPASS UPR MI TO THE SOUTHEAST THU
NIGHT INTO FRI. TRIMMED POPS BACK TO SHOW THIS TREND.

&&

.AVIATION (FOR THE 06Z TAF ISSUANCE)...

LOW CLOUDS TAKING SHAPE AT BOTH TAF SITES AS PCPN MOVES ACROSS THE
AREA THIS EVENING.

FOR CMX...PREVAILING PCPN TYPE BY 06Z MAY BE MORE SNOW AS COLDER AIR
FILTERS IN FROM THE WEST. BEST FORCING AND MOISTURE WILL DEPART NE
OF AREA BY LATE TONIGHT SO EXPECT PCPN TO END TOWARD 12Z. UNTIL THEN
KEPT IN PREVAILING MVFR CONDITIONS IN LIGHT SNOW WITH A TEMPO GROUP
FOR IFR CONDITIONS IN HEAVIER SNOW SHOWERS FM 06-10Z. A COLD FRONT
MOVING IN LATE TONIGHT/EARLY TUE WILL RAPIDLY INCREASE THE WRLY
WINDS WITH GUSTS TO 30 KT BY SUNRISE...BUT AIR COLD ENOUGH TO
PRODUCE LAKE  EFFECT SNOW WILL NOT ARRIVE UNTIL AFT 18Z. BY
19Z...CONBINATION OF LES AND SHOULD LOWER PREVAILING VBSY DOWN TO
2SM. INCLUDED A TEMPO GROUP 20-24Z FOR 1/4SM IN SNOW/BLOWING SNOW
WITH IFR CIGS. EXPECT LIFR CONDITIONS BY 00Z IN SNOW AND BLOWING
SNOW.

AT SAW...WARM MOIST FLOW MOVING OVER SNOWPACK SHOULD ALLOW FOR
PREVAILING MVFR CONDITIONS WITH CIGS PERHAPS BORDERING ON IFR LATE
TONIGHT UNDER DZ SCENARIO. THE COLD FRONT MOVING IN TUE MORNING
SHOULD RAISE CEILINGS BACK INTO THE HIGH MVFR RANGE BY LATE MORNING.
ARRIVAL OF ARCTIC AIR AND WAVE MOVING UP BACKSIDE OF COLD FRONT
SHOULD RESULT IN PREVAILING MVFR VSBYS IN SNOW BY 21Z WITH A TEMPO
GROUP 21-24Z FOR IFR CONDITIONS IN SNOW AND BLOWING SNOW. STRONG
WEST-NORTHWEST FLOW BY EVENING WILL RESULT IN MVFR CIGS WITH VSBYS
AROUND 4SM IN SNOW AND BLOWING SNOW.

&&

.MARINE (FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)...

EXPECT LO PRES MOVING THROUGH ONTARIO TO DRAG A SHARP ARCTIC COLD
FRONT ACROSS THE UPPER GREAT LAKES TODAY. ANOTHER LO PRES WILL
DEVELOP ON THE COLD FRONT OVER THE LOWER GREAT LAKES LATE TODAY AND
MOVE INTO SE CAN AND INTENSIFY ON WEDNESDAY. EXPECT HEAVY FRZG
SPRAY/GALE FORCE WINDS TO DVLP AS EARLY AS LATE THIS AFTN OVER THE W
HALF BEHIND THE ARCTIC COLD FNT...WITH THE WNW GALES EXPANDING TO
THE E THRU THE EVNG AS THE DVLPG LO MOVES NWD TO THE E. HI END GALES
WL BE MOST PREVALENT OVER THE E HALF...WHERE SOME WIND GUSTS ARPCHG
STORM FORCE MAY DVLP LATE TNGT/EARLY WED. AS THIS LO CONTINUES
NE...A HI PRES RDG WILL BUILD OVER THE UPPER GREAT LAKES ON
THU...WITH GALE FORCE WINDS/FRZG SPRAY EASING WED NGT. ALTHOUGH THE
HI CENTER WILL SHIFT INTO NEW ENGLAND ON FRI...A WEAKER RIDGE WILL
REMAIN OVER THE UPPER GREAT LAKES WHILE A DEVELOPING LO MOVES THRU
THE SE GREAT LAKES. LOOK FOR A LO PRES TROF TO CROSS THE UPPER GREAT
LAKES ON SAT. WINDS IN THE THU-SAT PD LOOK TO BE LGT.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...

MICHIGAN...
     BLIZZARD WARNING FROM 7 PM THIS EVENING TO 4 PM EST
     WEDNESDAY FOR MIZ001-003-006-007.

     WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 1 PM EST
     WEDNESDAY FOR MIZ013-014.

     WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 AM CST WEDNESDAY
     FOR MIZ009>012.

     WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 1 PM EST
     WEDNESDAY FOR MIZ004-005-084.

     WIND CHILL WATCH FROM LATE TONIGHT THROUGH WEDNESDAY MORNING FOR
     MIZ009-010.

     WINTER STORM WARNING FROM 7 PM THIS EVENING TO 4 PM EST
     WEDNESDAY FOR MIZ002-085.

LAKE SUPERIOR...
     HEAVY FREEZING SPRAY WARNING FROM 10 PM THIS EVENING TO 7 AM
     EST THURSDAY FOR LSZ265>267.

     GALE WARNING FROM 7 PM THIS EVENING TO 7 PM EST WEDNESDAY FOR
     LSZ266-267.

     GALE WARNING FROM 7 PM THIS EVENING TO 5 PM EST WEDNESDAY FOR
     LSZ263>265.

     HEAVY FREEZING SPRAY WARNING FROM 1 PM THIS AFTERNOON TO 1 AM EST
     THURSDAY FOR LSZ162.

     GALE WARNING FROM 7 PM THIS EVENING TO 10 AM EST WEDNESDAY FOR
     LSZ162.

     HEAVY FREEZING SPRAY WARNING FROM 7 PM THIS EVENING TO 7 AM EST
     THURSDAY FOR LSZ263-264.

LAKE MICHIGAN...NONE.

&&

SYNOPSIS/DISCUSSION...JLA
AVIATION/MARINE...KC
Hazardous weather outlook, Jan 28, 5:58 PM EST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
558 PM EST MON JAN 28 2008

MIZ001>007-009>014-084-085-291300-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
558 PM EST MON JAN 28 2008 /458 PM CST MON JAN 28 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

SOUTH WINDS WILL GUST AS HIGH AS 45 MPH THIS EVENING FROM THE
PICTURED ROCKS NATIONAL LAKESHORE TO CRISP POINT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PASSAGE OF A STRONG ARCTIC FRONT WILL BRING PERIODS OF SNOW TO
WEST AND CENTRAL UPPER TUESDAY AFTERNOON INTO TUESDAY NIGHT.
MODERATE LAKE EFFECT SNOW IS EXPECTED TUESDAY AFTERNOON INTO
WEDNESDAY FROM ONTONAGON COUNTY THROUGH THE KEWEENAW PENINSULA AND
EAST OF MUNISING.

WEST WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE FROM ONTONAGON
THROUGH THE KEWEENAW PENINSULA AND ALONG THE LAKESHORE EAST OF
MUNISING TUESDAY NIGHT THROUGH WEDNESDAY MORNING. THE COMBINATION OF
STRONG WINDS...LAKE EFFECT SNOW AND BLOWING SNOW COULD RESULT IN
BLIZZARD CONDITIONS LATE TUESDAY THROUGH WEDNESDAY OVER THESE
AREAS.

ELSEWHERE ACROSS WEST AND CENTRAL UPPER MICHIGAN...WEST WINDS 20
TO 30 MPH WITH A FEW GUSTS NEAR 40 MPH WILL RESULT IN CONSIDERABLE
BLOWING AND DRIFTING OF SNOW AND OCCASIONAL WHITEOUT CONDITIONS
TUESDAY AFTERNOON AND TUESDAY NIGHT.

WIND CHILL READINGS WILL DROP AS LOW AS 25 TO 35 DEGREES BELOW
ZERO LATE TUESDAY NIGHT INTO WEDNESDAY MORNING...PARTICULARLY
OVER INTERIOR SECTIONS OF THE WESTERN TWO-THIRDS OF UPPER
MICHIGAN.

SEE THE LATEST WINTER WEATHER MESSAGE AND SPECIAL WEATHER
STATEMENT FOR FURTHER DETAILS ON THE HAZARDOUS WINTER WEATHER
TUESDAY AFTERNOON THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LSZ162-240>251-263>267-291300-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
558 PM EST MON JAN 28 2008 /458 PM CST MON JAN 28 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

SOUTH GALE FORCE WINDS WILL CONTINUE OVER THE EAST HALF OF LAKE
SUPERIOR THIS EVENING. SEE THE LATEST LAKE SUPERIOR FORECAST FOR
COMPLETE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

EXPECT WEST TO NORTHWEST GALE FORCE WINDS ACROSS ALL OF LAKE
SUPERIOR TUESDAY NIGHT AND WEDNESDAY. STORM FORCE GUSTS ARE
POSSIBLE OVER EASTERN LAKE SUPERIOR TUESDAY NIGHT INTO WEDNESDAY.

HEAVY FREEZING SPRAY IS FORECAST TUESDAY NIGHT AND WEDNESDAY OVER
ALL OF LAKE SUPERIOR.

SEE THE LATEST LAKE SUPERIOR FORECAST FOR COMPLETE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ221-248-250-291300-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
558 PM EST MON JAN 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.

.DAY ONE...TONIGHT

SOUTH GALE FORCE WINDS WILL CONTINUE TONIGHT FROM SEUL CHOIX POINT
TO POINT DETOUR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WEST GALE FORCE WINDS ARE EXPECTED TUESDAY NIGHT AND WEDNESDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

VOSS

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 5:43 AM ESTBlizzard WarningMQTAlger, Houghton, Keweenaw, Luce39 hr
Jan 29, 5:43 AM ESTWind Chill WatchMQTGogebic, Iron10 hr
Jan 29, 5:43 AM ESTWinter Weather AdvisoryMQTBaraga, Delta, Dickinson, Gogebic, Houghton, Iron and 4 more31 hr
Jan 29, 3:51 PM ESTWind Chill WarningMQTDickinson, Gogebic, Iron22 hr

Nearby

Winter Storm Warnings in Michigan, 2008Every winter storm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.